Minnesota, 2025

Heavy Snow in Minnesota, December 9, 2025

December 9, 2025 · NWS FGF · 18 events in 16 counties and zones

A clipper type system moved from the Pacific Northwest across the Northern Plains where it deepened and brought a period of light freezing rain less than one quarter of an inch followed by intense bands of heavy snow. The greatest impacts occurred where slick roads combined with heavy snow rates greater than 1 inch per hour causing near zero visibility across northeast North Dakota and parts of…

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A clipper type system moved from the Pacific Northwest across the Northern Plains where it deepened and brought a period of light freezing rain less than one quarter of an inch followed by intense bands of heavy snow. The greatest impacts occurred where slick roads combined with heavy snow rates greater than 1 inch per hour causing near zero visibility across northeast North Dakota and parts of northwest and west central Minnesota. No travel advised was issued by the NDDOT with icy and snow covered roads reported by the MNDOT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 9, 6:19 AM CST, 2 hours 41 minutes earlier. Its key messages:

  • Very difficult travel conditions are expected today, with heavy snow, blowing snow, strong winds, and ice. The line between freezing rain and snow is expected to be sharp, with 3 to 6 inches or more snow to the northeast of the line, and up to a tenth of an inch of ice to the south.
  • Winds increase this afternoon, with gusts of 50 mph or higher. Areas with snow on the ground, or actively falling, will see visibility reductions. The highest winds are expected in southeast North Dakota.
  • Much colder temperatures will arrive late week, with a 70 percent chance for winds chills to drop to -30 or colder.
Area forecast discussion, Dec 9, 6:19 AM CST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
619 AM CST Tue Dec 9 2025

.KEY MESSAGES...

- Very difficult travel conditions are expected today, with
  heavy snow, blowing snow, strong winds, and ice. The line
  between freezing rain and snow is expected to be sharp, with 3
  to 6 inches or more snow to the northeast of the line, and up
  to a tenth of an inch of ice to the south.

- Winds increase this afternoon, with gusts of 50 mph or higher.
  Areas with snow on the ground, or actively falling, will see visibility
  reductions. The highest winds are expected in southeast North
  Dakota.

- Much colder temperatures will arrive late week, with a 70
  percent chance for winds chills to drop to -30 or colder.

&&

.DISCUSSION...
Issued at 620 AM CST Tue Dec 9 2025

...Synopsis...

A strong clipper system moves into the area today, bringing mixed
precipitation, including freezing rain and moderately heavy snow.
Travel impacts are expected due to accumulations ranging from 2-7
inches of snow and up to 0.10 inch of ice. Winds increase this
afternoon, with some areas in southeast North Dakota seeing the
potential for near 60 mph gusts. Further north and east, gust
potential will be slightly lower; however, with falling snow,
visibility is likely to be reduced, sometimes sharply. Much colder
temperatures follow this system heading into Wednesday with highs
expected to only reach the teens. Another clipper brings additional
cold air and light snow to the area on Thursday and Friday, with the
coldest air of the season thus far for most areas. Dangerously cold
wind chills are possible each morning Friday through Sunday.

...Winter Storm and High Winds Today...

Travel conditions are expected to deteriorate today as a strong
clipper impacts the area. A strong thermal gradient, along with
favorable moisture advection, will interact along a sharp baroclinic
zone stretching from northwest to southeast. H5 low pressure
traverses this region today, with warm air and moisture overrunning
much colder air. Areas to the south of a line from about Devils Lake
to Mayville, to Detroit Lakes could see ice accumulations of up to a
tenth of an inch. To the north, most areas should see snow, which
could be heavy at times. Looking at snowfall accumulations, the 25th
percentile comes in around 2 inches, with 75th percentile totals
upwards of 6 inches. Additionally, a band of higher totals is
possible, representing the 90th percentile values of roughly 8
inches. For areas in southeast North Dakota, rain and freezing rain
will be the primary ptypes through late afternoon, with a change
over to snow this evening. Strong cold air advection, however, will
bring the risk of rapid freezing on surfaces, which could lead to
travel impacts. Winds increase rapidly as the system pushes east,
with northwest to north winds increasing this afternoon and evening,
producing gusts up to 60 mph in parts of southeast North Dakota.

...Very Cold Temperatures Friday into the Weekend...

A reinforcing surge of Arctic air pours into the area Thursday, with
sharply colder temperatures expected Friday through Sunday.
Afternoon highs on Friday will be in the single digits either side
of zero, with highs on Saturday remaining below zero. Overnight lows
are expected to fall into the 20s below zero Friday night and
Saturday night, with wind chills as low as 40 below zero.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 515 AM CST Tue Dec 9 2025

IFR conditions are expected through much of the TAF period as a
winter storm moves into the region. Look for a range of
precipitation, to include freezing rain and snow at KDVL and
KFAR, with mostly snow expected at KGFK, KTVF, and KBJI. Low
visibility, as low as 1/4 mile, is likely during periods of
moderate snowfall; however, prevailing visibility will vary
between 1/2 mile and 3 miles. Winds increase substantially this
afternoon out of the northwest to north. Gusts to near 50 knots
are possible at KFAR, with gusts upwards of 35-40 knots at
KGFK and KDVL. Wind gust potential is slightly lower at KTVF and
KBJI, where we could see 20-30 knot gusts out of the north to
northwest.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Warning until 6 AM CST Wednesday for NDZ007-008-
     015-016-026-027-029-030-054.
     Winter Weather Advisory until 6 PM CST this evening for NDZ024-
     028-038-039-049-052-053.
     High Wind Warning from 6 PM this evening to 6 AM CST Wednesday
     for NDZ024-028-038-039-049-052-053.
     Winter Weather Advisory until 6 AM CST Wednesday for NDZ006-
     014.
MN...Winter Storm Warning until 6 AM CST Wednesday for MNZ001-002-
     004-007-008-013>015.
     Winter Weather Advisory until 6 PM CST this evening for MNZ003-
     029.
     High Wind Warning from 6 PM this evening to 6 AM CST Wednesday
     for MNZ003-029.
     Winter Weather Advisory from noon today to 6 AM CST Wednesday
     for MNZ005-006-009-016-017-022>024-027-028-030>032-040.

&&

DISCUSSION...Lynch
AVIATION...Lynch
Hazardous weather outlook, Dec 9, 7:14 AM CST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
714 AM CST Tue Dec 9 2025

MNZ001-002-004-007-008-013>015-NDZ007-008-015-016-026-027-029-030-
054-101315-
West Polk-Norman-Kittson-West Marshall-East Marshall-Pennington-
Red Lake-East Polk-Cavalier-Pembina-Ramsey-Eastern Walsh-Nelson-
Grand Forks-Steele-Traill-Western Walsh-
714 AM CST Tue Dec 9 2025

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Winter Storm Warning is in effect today through Wednesday morning.
Light ice accumulations and moderate to heavy snow will lead to
difficult travel across much of the northern and central Red River
Valley. Total snowfall accumulations of 2-6 inches are possible,
along with blowing snow and sharply reduced visibility. There is
the potential for a narrow band of higher snowfall totals up to 8
inches.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wind chills as low as 40 below zero are possible Thursday night
through Saturday night as overnight lows fall into the teens to
20s below zero.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

MNZ003-029-NDZ024-028-038-039-049-052-053-101315-
Clay-Wilkin-Eddy-Griggs-Barnes-Cass-Ransom-Sargent-Richland-
714 AM CST Tue Dec 9 2025

This hazardous weather outlook is for portions of eastern North
Dakota and west central Minnesota.

.DAY ONE...Today and Tonight

Winter weather advisory today and a High Wind Warning tonight into
Wednesday morning. Freezing rain and snow is expected today, with
light ice accumulations and accumulating snowfall ranging from
2-4 inches. Travel impacts are expected. Wind gusts could approach
60 mph late this afternoon into the evening and early overnight hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wind chills ranging from 40 below to 30 below zero are possible
Thursday night through Saturday night as overnight lows fall into
the teens to 20s below zero.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

MNZ005-006-009-016-017-022>024-027-028-030>032-040-101315-
Roseau-Lake Of The Woods-North Beltrami-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-West Otter Tail-East Otter Tail-Wadena-Grant-
714 AM CST Tue Dec 9 2025

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Winter weather advisory today through Wednesday morning. Snow
could be moderate to heavy at times, with visibility and travel
impacts expected. Total accumulations of 2-6 inches are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wind chills ranging from 40 below to 30 below zero are possible
Thursday night through Saturday night as overnight lows fall into
the teens to 20s below zero.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

NDZ006-014-101315-
Towner-Benson-
714 AM CST Tue Dec 9 2025

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

Winter weather advisory today through Wednesday morning. Freezing
rain and snow is expected today, with light ice accumulations and
accumulating snowfall ranging from 2-4 inches. Travel impacts are
expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wind chills as low as 40 below zero are possible Thursday night
through Saturday night as overnight lows fall into the teens to
20s below zero.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 heavy snow. Local standard time, as filed.

Heavy Snow, Kittson

When
December 9, 9:00 AM CST to 7:00 PM CST
Where
Kittson forecast zone
Reported by
Public
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Public report of a measurement of 8.0 inches at Karlstad, MN in southeast Kittson County. Based on surrounding observations in nearby counties the southwestern half of of Kittson County ranged from 6 to 10 inches for the event.

Heavy Snow, West Marshall

When
December 9, 9:00 AM CST to 7:00 PM CST
Where
West Marshall forecast zone
Reported by
Public
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Measurement of 7.5 inches of snow in Warren, MN. Relayed via broadcast media.

Heavy Snow, West Polk

When
December 9, 9:00 AM CST to 7:00 PM CST
Where
West Polk forecast zone
Reported by
Public
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Measurement of 9 inches of snow 4 miles south of Warren, MN just within the northwest part of Polk County, MN off US 75. There was another public measurement of 9 inches 2 miles south of Oslo, MN also just within the far northwest corner of Polk County.

Heavy Snow, West Polk

When
December 9, 9:00 AM CST to 7:00 PM CST
Where
West Polk forecast zone
Reported by
CoCoRaHS
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Measurement of 6.0 inches of snow 1 ENE of Crookston, MN at CoCoRaHS station MN-PK-13.

Heavy Snow, East Marshall

When
December 9, 10:00 AM CST to 7:00 PM CST
Where
East Marshall forecast zone
Reported by
Public
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Based on nearby observations in surrounding counties we can extrapolate that 6 to 8 inches of snow fell in at least 50 percent of eastern Marshall county along the US 59 and MN 32 corridors.

Heavy Snow, Pennington

When
December 9, 10:00 AM CST to 8:00 PM CST
Where
Pennington forecast zone
Reported by
Public
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Measurement of 8 inches of snow in Thief River Falls, MN. Snow was still lightly falling at the time of the report but the main event was over.

Heavy Snow, East Polk

When
December 9, 10:00 AM CST to 8:00 PM CST
Where
East Polk forecast zone
Reported by
Public
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Measurement of 7.8 inches of snow for the event at Fertile, MN. There was another public report of measured snow for the event 1 mile ENE of Erskine of 7.0 inches in eastern Polk County.

Heavy Snow, Red Lake

When
December 9, 10:00 AM CST to 8:00 PM CST
Where
Red Lake forecast zone
Reported by
Public
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Based on reports from the surrounding counties we can extrapolate that a swath of 6 to 8 inches of snow fell across Red Lake County, MN.

Heavy Snow, Norman

When
December 9, 10:00 AM CST to 8:00 PM CST
Where
Norman forecast zone
Reported by
CoCoRaHS
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Measurement of 6.0 inches at Twin Valley, MN at the CoCoRaHS station MN-NR-1 representing the storm total.

Heavy Snow, Mahnomen

When
December 9, 10:00 AM CST to 8:00 PM CST
Where
Mahnomen forecast zone
Reported by
Public
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Measured snow of 8.0 inches at Bejou, MN relayed by broadcast media. There was one other public report in Mahnomen County of 6 inches, while nearby reports in surrounding counties ranged from 6 to 10 inches.

Heavy Snow, North Clearwater

When
December 9, 11:00 AM CST to 8:00 PM CST
Where
North Clearwater forecast zone
Reported by
Public
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Measurement of 6.8 inches of snow at Shevlin. A picture of the measurement was shared. This measurement represented the main storm total though light snow was still falling. Surrounding observations in nearby counties indicate that 6 to around 7 inches fell along the Highway 2 corridor in northern Clearwater County.

Heavy Snow, South Clearwater

When
December 9, 11:00 AM CST to 8:30 PM CST
Where
South Clearwater forecast zone
Reported by
CoCoRaHS
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Measurement of 8.5 inches of snow 4 miles NNW of Lake Itasca at the CoCoRaHS station MN-CL-4 representing the storm total.

Heavy Snow, North Clearwater

When
December 9, 11:00 AM CST to 8:00 PM CST
Where
North Clearwater forecast zone
Reported by
Public
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Measurement of 8.0 inches of snow at Gonvick, MN relayed by broadcast media.

Heavy Snow, West Becker

When
December 9, 11:00 AM CST to 8:30 PM CST
Where
West Becker forecast zone
Reported by
CoCoRaHS
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Measurement of 6.0 inches of snow in Detroit Lakes at the CoCoRaHS station MN-BK-36.

Heavy Snow, East Becker

When
December 9, 11:00 AM CST to 8:30 PM CST
Where
East Becker forecast zone
Reported by
Public
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Report of 11 inches of snow 5 miles west of Menahga, MN in southeast Becker County. There was also a measurement of 10.5 inches 9 miles SSE of Naytahwaush in far northern Becker county at the Elbow Lake Village just southeast of the Mahnomen County line.

Heavy Snow, Hubbard

When
December 9, 12:00 PM CST to 8:30 PM CST
Where
Hubbard forecast zone
Reported by
Public
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Measurement of 10.5 inches at Nevis, MN for the event total. Other reports in Hubbard County ranged from 6 to 9 inches including the CoCoRaHS station MN-HB-40 at Park Rapids where the observer measured 9 inches.

Heavy Snow, Wadena

When
December 9, 12:00 PM CST to 8:30 PM CST
Where
Wadena forecast zone
Reported by
CoCoRaHS
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Measurement of 6.5 inches of snow 3 N of Menahga in far northwest Wadena County at CoCoRaHS station MN WD-11. Other nearby reports in surrounding counties allow us to extrapolate that 50 percent of Wadena County received 6-6.5 inches of snow including along the US 71 corridor north of Wadena, MN.

Heavy Snow, East Otter Tail

When
December 9, 12:00 PM CST to 8:30 PM CST
Where
East Otter Tail forecast zone
Reported by
COOP Observer
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Measurement of 7 inches for the winter storm at the OTTM5 COOP 1 SSW of Ottertail, MN in eastern Otter Tail County. There were other reports across eastern Otter Tail County ranging from 6 to 7 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1306307, 1306542, 1306549, 1306550, 1306546, 1306548, 1306551, 1306553, 1306554, 1306555, 1306556, 1306557, 1306560, 1306563, 1306564, 1306565, 1306566, 1306567.